Alert archive / Massachusetts / Frost Advisories in 2018

Frost Advisory 1, NWS Boston/Norton, MA

October 13, 20188 counties in Massachusetts; Providence County, Rhode Island; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut

NWS Boston/Norton, MA issued this frost advisory at Oct 13, 2018, 4:13 AM EDT for 8 counties in Massachusetts; Providence County, Rhode Island; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut. It took effect at Oct 14, 2018, 1:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 13, 2018, 4:13 AM EDT (08:13 UTC)
In effect from
Oct 14, 2018, 1:00 AM EDT
Expired
Oct 14, 2018, 9:00 AM EDT
In force
8 hr
Issued by
NWS Boston/Norton, MA

Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT, Bristol County, MA, Franklin County, MA, Hampden County, MA, Hampshire County, MA, Middlesex County, MA, Norfolk County, MA, Plymouth County, MA, Worcester County, MA, Providence County, RI

The radar

The Boston radar (KBOX), 62 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 8.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2018-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2018-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -93 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-93 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

226 
WWUS71 KBOX 130813
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
413 AM EDT Sat Oct 13 2018

CTZ002-003-MAZ002>005-008>012-026-131615-
/O.NEW.KBOX.FR.Y.0001.181014T0500Z-181014T1300Z/
Hartford CT-Tolland CT-Western Franklin MA-Eastern Franklin MA-
Northern Worcester MA-Central Middlesex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Northern Middlesex MA-
Including the cities of Hartford, Windsor Locks, Union, Vernon, 
Charlemont, Greenfield, Orange, Barre, Fitchburg, Framingham, 
Lowell, Chesterfield, Blandford, Amherst, Northampton, 
Springfield, Milford, Worcester, and Ayer
413 AM EDT Sat Oct 13 2018

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM EDT SUNDAY...

The National Weather Service in Boston/Norton has issued a Frost
Advisory, which is in effect from 1 AM to 9 AM EDT Sunday.

* TEMPERATURES...Low temperatures will reach 33 to 36 degrees.

* TIMING...From 1 AM to 9 AM Sunday morning.

* IMPACTS...Frost could harm sensitive outdoor vegetation.

* LOCATION...Western and Central Massachusetts, North Central
  Connecticut.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston
3 follow-up statements
606 
WWUS71 KBOX 131521
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
1121 AM EDT Sat Oct 13 2018

CTZ002-003-MAZ002>005-008>012-026-132330-
/O.CON.KBOX.FR.Y.0001.181014T0500Z-181014T1300Z/
Hartford CT-Tolland CT-Western Franklin MA-Eastern Franklin MA-
Northern Worcester MA-Central Middlesex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Northern Middlesex MA-
Including the cities of Hartford, Windsor Locks, Union, Vernon, 
Charlemont, Greenfield, Orange, Barre, Fitchburg, Framingham, 
Lowell, Chesterfield, Blandford, Amherst, Northampton, 
Springfield, Milford, Worcester, and Ayer
1121 AM EDT Sat Oct 13 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM EDT
SUNDAY...

* TEMPERATURES...Low temperatures will reach 33 to 36 degrees.

* TIMING...From 1 AM to 9 AM Sunday morning.

* IMPACTS...Frost could harm sensitive outdoor vegetation.

* LOCATION...Western and Central Massachusetts, North Central 
  Connecticut.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston
552 
WWUS71 KBOX 131834
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
234 PM EDT Sat Oct 13 2018

CTZ004-MAZ013-017-018-RIZ001-140300-
/O.EXA.KBOX.FR.Y.0001.181014T0500Z-181014T1300Z/
Windham CT-Western Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Northwest Providence RI-
Including the cities of Putnam, Willimantic, Foxborough, Norwood,
Taunton, Brockton, Foster, and Smithfield
234 PM EDT Sat Oct 13 2018

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM EDT SUNDAY...

The National Weather Service in Boston/Norton has issued a Frost
Advisory, which is in effect from 1 AM to 9 AM EDT Sunday.

* TEMPERATURES...33 to 36 degrees in the normally colder 
  locations.

* TIMING...From 1 AM to 9 AM Sunday morning.

* IMPACTS...Frost could harm sensitive outdoor vegetation.

* LOCATION...Northeast Connecticut, Northern Rhode Island and
  interior Southeast Massachusetts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

CTZ002-003-MAZ002>005-008>012-026-140300-
/O.CON.KBOX.FR.Y.0001.181014T0500Z-181014T1300Z/
Hartford CT-Tolland CT-Western Franklin MA-Eastern Franklin MA-
Northern Worcester MA-Central Middlesex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Northern Middlesex MA-
Including the cities of Hartford, Windsor Locks, Union, Vernon, 
Charlemont, Greenfield, Orange, Barre, Fitchburg, Framingham, 
Lowell, Chesterfield, Blandford, Amherst, Northampton, 
Springfield, Milford, Worcester, and Ayer
234 PM EDT Sat Oct 13 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM EDT
SUNDAY...

* TEMPERATURES...33 to 36 degrees in the normally colder
  locations. 

* TIMING...From 1 AM to 9 AM Sunday morning.

* IMPACTS...Frost could harm sensitive outdoor vegetation.

* LOCATION...Western and Central Massachusetts, North Central 
  Connecticut.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston
471 
WWUS71 KBOX 140810
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
410 AM EDT Sun Oct 14 2018

CTZ002-003-MAZ002>005-008>012-026-141300-
/O.CON.KBOX.FR.Y.0001.000000T0000Z-181014T1300Z/
Hartford CT-Tolland CT-Western Franklin MA-Eastern Franklin MA-
Northern Worcester MA-Central Middlesex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Northern Middlesex MA-
Including the cities of Hartford, Windsor Locks, Union, Vernon, 
Charlemont, Greenfield, Orange, Barre, Fitchburg, Framingham, 
Lowell, Chesterfield, Blandford, Amherst, Northampton, 
Springfield, Milford, Worcester, and Ayer
410 AM EDT Sun Oct 14 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* TEMPERATURES...From 33 to 36 degrees in the normally colder
  locations.

* TIMING...Through 9 AM this morning.

* IMPACTS...Frost could harm sensitive outdoor vegetation.

* LOCATION...Western and Central Massachusetts, North Central 
  Connecticut.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

CTZ004-MAZ013-017-018-RIZ001-141300-
/O.CON.KBOX.FR.Y.0001.000000T0000Z-181014T1300Z/
Windham CT-Western Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Northwest Providence RI-
Including the cities of Putnam, Willimantic, Foxborough, Norwood,
Taunton, Brockton, Foster, and Smithfield
410 AM EDT Sun Oct 14 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* TEMPERATURES...From 33 to 36 degrees in the normally colder
  locations.

* TIMING...Through 9 AM this morning.

* IMPACTS...Frost could harm sensitive outdoor vegetation.

* LOCATION...Northeast Connecticut, Northern Rhode Island and 
  interior Southeast Massachusetts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this frost advisory went out at Oct 13, 3:18 AM EDT, 55 minutes earlier.

Area forecast discussion, Oct 13, 3:18 AM EDT, 55 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
318 AM EDT Sat Oct 13 2018

.SYNOPSIS...
Dry cool conditions will push across the region overnight as
the remnants of once Hurricane Michael tracks toward
Newfoundland. A low pressure trough pushing quickly east will
result in a period of chilly showers Saturday morning, with a
drying trend to follow in the afternoon. Dry pleasant weather
returns Sunday. A cold front will bring numerous showers Monday
afternoon and evening. Drier cooler air moves in behind the
front Tuesday. Another cold front moves through Wednesday, but
with scattered showers at most. The air trends colder through
Friday morning, then may moderate a little late Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1020 PM Update...

More high clouds stream quickly E across the region as seen on
the latest GOES-East Air Mass RGB satellite composite. Even with
the high thin clouds, temps have been slowly but steadily
falling over the last few hours, with some readings down to the
lower-mid 40s at some of the normally cooler locations at 02Z.
Some lower clouds have worked into N central/NW Mass.

With the open, fast flow aloft, will see more clouds push across
the region as another quick moving H5 short wave shifts
eastward out of the Ohio Valley and Great Lakes.

Previous forecast pretty much on track, so only updated near
term to bring conditions current.

Previous Discussion...

Dry cool air continues to pour into the region via NW flow
aloft. SPC meso analysis already has the 0C isotherm at 850 mb
entering western MA. This will set the stage for a round of
chilly showers tomorrow morning. Progressive pattern already
bringing showers into the OH valley this evening. Latest Hi
Res guidance including the HRRR have these showers entering
western MA/CT 5 am to 6 am and then overspreading RI and eastern
MA by 8 am to 9 am. Again with cold air aloft advecting across
the area tonight will result in chilly showers tomorrow morning.
The good news is this system will remain progressive so a
drying trend develops during the afternoon along with some
breaks of sunshine. Previous forecast captures these details so
no major changes with this update.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
A period of instability showers is expected to continue through
the morning across much of southern New England, than
diminishing from W to E during the late morning into the
afternoon. Not expecting a washout. Compared the the rain
portions of our region saw earlier today, this rainfall will be
a comparative drop in the bucket, generally amounting to less
than one quarter inch, where it rains at all. Drier and even
colder weather arrives Saturday night.

Temperatures will be well below normal Saturday, with most
locations stuck in the 50s, with some 40s across the higher
terrain. Clearer skies with light winds Saturday night will set
the stage for potential frost. Frost Advisory headlines may be
needed for a portion of southern New England Saturday night,
mainly across the higher terrain of northern MA.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...

Baffin Island upper low digs over North America and maintains a
broad trough for much of the coming week. Meanwhile ridges build
over the Pacific and Gulf of Mexico coasts. The result is a
progressively tilted trough over the Central USA with a strong jet
flow from the Southwest USA to New England.

The main weathermakers will be two shortwaves moving through the
progressive flow, each pushing cold fronts across the northern USA.
Timing will be on or about Monday and Wednesday. Contour heights are
above normal Monday, below normal midweek, and moderating Friday.

Mass fields continue to disagree on timing the Monday-Tuesday
shortwave, with the GFS 6-9 hours faster than the GGEM and
ECMWF. But forecast fields do agree that when the shortwave does
move through it will benefit from a supporting 170 kt jet that
will generate appreciable lift and a deep column of moisture.
The second shortwave and front are supported by a 150 kt jet,
but generate minimum lift and much more shallow moisture. This
means a chance of showers all areas Monday-Monday night, and
scattered showers Wednesday mainly in the hills and parts of
Western-Central Mass. The Wednesday cold front, though mainly
dry, is followed by the falling heights, suggesting another
period of below-normal temperatures the latter half of the week
with frosty early morning temps Thursday and Friday. Some
moderation toward normal follows later Friday.

Confidence is moderate to high through the period, with the lowest
confidence on Monday due to different model timings.

&&

.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

0245Z update...

Short Term /through Sunday/...High confidence in trends.
Moderate confidence in timing.

Overnight...High confidence. VFR conditions continue through
around 04Z or so. Will see areas of MVFR-IFR CIGS/VSBYS move in
from W-E through the early morning hours. A weak trough will
bring scattered showers and patchy fog.

Saturday...VFR. Brief MVFR cigs/vsbys possible, mainly inland in
scattered SHRA.

Saturday Night...VFR.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF.

Outlook /Sunday Night through Wednesday/...Moderate-High
confidence.

Sunday Night: VFR. Breezy.

Monday: Mainly MVFR. Windy with gusts to 35 kt. Chance SHRA.

Monday Night: Mainly VFR. Windy with gusts to 35 kt. Chance
SHRA.

Tuesday through Tuesday Night: VFR. Breezy.

Wednesday: VFR. Windy with gusts to 30 kt.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday/...High confidence.

03Z Update...

NW winds will continue to diminish across the coastal waters
overnight. Small Craft Advisories will continue through the
night across the open waters as well as RI/BI Sounds, mainly
for rough seas. Good visibility expected through midnight or
so.

Showers will approach the waters toward daybreak Saturday,
continuing through midday then will push offshore. May see
locally reduced visibility to about 3 NM for a brief time in
some heavier showers and patchy fog. W-NW winds 10-15 kt with
gusts up to 20 kt into Saturday afternoon.

W-NW wind gusts increase to around 25 kt again Saturday night.
Good visibility.

Outlook /Sunday Night through Wednesday/...Moderate to High
Confidence.

Sunday Night: Winds less than 25 kt.

Monday: Low risk for gale force winds with gusts up to 35 kt.
Areas of seas approaching 5 ft. Chance of rain showers.

Monday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Seas up to 5 ft. Chance of rain showers.

Tuesday: Low risk for Small Craft Advisory winds with gusts up
to 30 kt. Areas of seas approaching 5 ft.

Tuesday Night: Winds less than 25 kt.

Wednesday: Low risk for gale force winds with gusts up to
35 kt. Local rough seas.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 7 AM EDT this morning for ANZ235-
     237.
     Small Craft Advisory until 11 AM EDT this morning for ANZ250-
     254.
     Small Craft Advisory until 1 PM EDT this afternoon for ANZ255.
     Small Craft Advisory until 9 AM EDT this morning for ANZ256.

&&

SYNOPSIS...WTB/EVT
NEAR TERM...EVT
SHORT TERM...Belk
LONG TERM...WTB
AVIATION...WTB/Belk/EVT
MARINE...WTB/Belk/EVT
Hazardous weather outlook, Oct 13, 3:54 AM EDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
354 AM EDT Sat Oct 13 2018

CTZ002>004-MAZ002>024-026-RIZ001>008-140800-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
354 AM EDT Sat Oct 13 2018

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-140800-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
354 AM EDT Sat Oct 13 2018

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 3:41 AM EDTSmall Craft AdvisoryBOX6 hr
Oct 13, 9:58 AM EDTSmall Craft AdvisoryBOX17 hr

Nearby

Frost Advisories in Massachusetts, 2018Frost Advisories in Connecticut, 2018Frost Advisories in Rhode Island, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.